A Gifted High School Student's Generalization Strategies of Linear and Nonlinear Patterns via Gauss's Approach

Girit Yildiz D., DURMAZ B.

JOURNAL FOR THE EDUCATION OF THE GIFTED, vol.44, no.1, pp.56-80, 2021 (Journal Indexed in ESCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 44 Issue: 1
  • Publication Date: 2021
  • Doi Number: 10.1177/0162353220978295
  • Page Numbers: pp.56-80


Mathematically gifted students have a high potential for understanding and thinking through mathematical relations and connections between mathematical concepts. Currently, it is thought that generalizing patterns algebraically can serve to provide challenges and opportunities that match their potential. This article focuses on a mathematically gifted student's use of generalization strategies to identify linear and nonlinear patterns in the context of a matchstick problem. Data were collected from a 10th-grade gifted student's problem-solving process in a qualitative research design. It was observed that the gifted student's ways of generalizing the linear and nonlinear patterns were different. In a generalization process, the student used figural reasoning in the linear pattern and numerical reasoning in the nonlinear patterns. It was noted that the student explored using Gauss's approach in structuring the general rules of nonlinear patterns. Accordingly, aside from assisting their more gifted students, mathematics teachers may want to consider ways to introduce Gaussian thinking to the benefit of all their students.